Rx for readers

The neurosurgeon who operated on Ariel Sharon gives advice on having a stroke in Haifa.

By
February 2, 2006 12:29
4 minute read.
Rx for readers

pills 88. (photo credit: )

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user uxperience almost completely free of ads
  • Access to our Premium Section and our monthly magazine to learn Hebrew, Ivrit
  • Content from the award-winning Jerusalem Repor
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later Don't show it again

We live in Haifa, where I believe no hospital has a special stroke unit. If someone from our area feels the symptoms of a stroke, is it better to travel to a dedicated stroke center in Tel Aviv or to the local emergency room? M.B., Haifa Dr. Jose Cohen, a senior neurosurgeon and interventional neuroradiologist in the stroke unit at Hadassah University Medical Center in Jerusalem's Ein Kerem, comments:/i> Stroke is an emergency of the brain that shouts for immediate help. In a case of stroke, the patient should be taken immediately to the closest tertiary medical center (a hospital with adequate facilities to deal with complex medical cases). Living in the Haifa area, you have at your service the excellent Rambam Medical Center. It is a well-accepted policy that if a patient needs a specific treatment that cannot be provided in a particular hospital, the doctors in charge will make the arrangements to transport the patient to the most appropriate medical center. I am a 59-year-old man diagnosed six months ago with osteoporosis. My family doctor prescribed Alendronate Teva, which is the generic version of Fosalan. Recently I went to an endocrinologist, who said I should be taking Fosalan and not Alendronate because he said it is a somewhat different molecule than the original and more likely to cause side effects; in fact, I have had headaches since taking it. He also said there is no clinical evidence proving Alendronate is effective against osteoporosis in men, or even in women. Is this true? Has Fosalan itself been proven effective against osteoporosis in men? D.P., Zichron Ya'acov Prof. A. Joseph Foldes, director of the Hadassah Osteoporosis Center on Jerusalem's Mount Scopus, replies: Fosalan (known as Fosamax in the US) has been proven effective against osteoporosis in men as well as women. Alendronate Teva is an approved generic compound and as such can be used interchangeably with Fosalan, the original patented alendronate compound. Some experts expressed concerns about applying the regular criteria for approval of generic compounds to the class of anti-osteoporosis drugs called bisphosphonates (which Fosalan belongs to) due to some unique properties of these drugs. This concern may be even more relevant to Alendronate, which is a slightly different molecule than the Fosalan. While I am not aware today of a valid scientific publication to support this notion, I know patients who have complained of various side effects after switching from Fosalan to Alendronate. Therefore, if someone experiences headaches associated with the use of Alendronate, it is reasonable to switch to Fosalan and see if the same side effects recur. I am a 56-year-old woman. I have been prescribed prednisone for a few months for an autoimmune condition, and Caltrate+D for osteoporosis, in addition to Fosalan. There are restrictions on eating dairy and not eating at all for some of these drugs. Can I take the prednisone and Caltrate together, or do I have to wait between them? I asked pharmacists in a number of places, and everyone tells me something else. R.B., Jerusalem Estelle Smith-Bukatman, a clinical pharmacist at Jerusalem's Shaare Zedek Medical Center, responds: I am sorry you have been given contradictory information. Prednisone is a steroid and as such could upset your stomach, therefore it is often recommended to be given with food. Most calcium supplements should be taken with food as well; however, it is recommended that they should not be taken with milk products mainly because the phosphorous that is found in these products can inhibit the absorption of the calcium. It is also recommended not to take calcium products with foods high in oxalic acid such as is found in spinach and rhubarb, or foods that contain phytic acid such as bran and whole cereals, as this may also cause a decrease in the absorption of calcium. It is best to take the calcium products two hours before or after eating such foods. As for Fosalan, the tablets should be taken upon waking up in the morning with a full glass of water at least 30 minutes before food, beverages or other medications. Patients should also not lie down for at least 30 minutes after taking Fosalan and until after their first food of the day. While there is no interaction between prednisone and calcium when taken at the same time, there is a general recommendation to space medicines by two hours before or after taking calcium, as calcium can effect the absorption of other drugs. This is especially important for patients taking drugs like phenytoin, or tetracycline antibiotics such as doxycycline or minocycline. Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, the Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.

Related Content

July 17, 2018
America needs humility before pushing Middle East solutions

By ERIC R. MANDEL